Combination Therapy of Ipilimumab and Nivolumab Induced Thyroid Storm in a Patient With Hashimoto's Disease and Diabetes Mellitus

A Case Report

Kazuko Yonezaki, Toshihiro Kobayashi; Hitomi Imachi; Takuo Yoshimoto; Fumi Kikuchi; Kensaku Fukunaga; Seisuke Sato; Tomohiro Ibata; Nao Yamaji; Jingya Lyu; Tao Dong; Koji Murao

Disclosures

J Med Case Reports. 2018;12(171) 

In This Article

Abstract and Introduction

Abstract

Background: Recently, immune checkpoint inhibitors have widely been used for the management of advanced melanoma. However, high-grade immune-related adverse events can occur, particularly with combination immunotherapy. We report a case of a patient with melanoma who developed thyroid storm following treatment with ipilimumab and nivolumab.

Case presentation: An 85-year-old Japanese man with a history of malignant melanoma presented to our department with severe thyrotoxicosis and poor blood glucose control. He was already being treated for Hashimoto's disease and type 2 diabetes mellitus before the treatment for the melanoma. During admission, laboratory investigations revealed the following thyroid functions: thyroid-stimulating hormone below sensitivity, free triiodothyronine 31.7 pg/ml, and thyroglobulin 48,000 IU/ml. Thyroid-stimulating hormone receptor antibody was negative, and a 99mTc-labeled thyroid scan revealed a markedly decreased uptake. He was treated with beta-blocker, orally administered potassium iodine, a relatively low dose of prednisolone, and insulin injection therapy to control his blood glucose, resulting in an improvement in thyroid function and his symptoms.

Conclusion: It might be important to be aware of the possibility of thyroid storm induced by immune checkpoint inhibitors.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....